Iowa, 2006Damaging Winds and Lightning Strike in Iowa, June 21, 2006
June 21, 2006 · NWS DVN · 7 events in 4 counties and zones
An upper level disturbance in a near tropical atmosphere produced scattered thunderstorms in the pre-dawn hours across eastern Iowa and northwest Illinois. Hail was nearly non existent or was of pea sized due to the high freezing levels.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance in a near tropical atmosphere produced scattered thunderstorms in the pre-dawn hours across eastern Iowa and northwest Illinois. Hail was nearly non existent or was of pea sized due to the high freezing levels. Several of the storms pulsed severe with high winds that downed trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 21, 3:07 AM CST, 25 minutes earlier.
Area forecast discussion, Jun 21, 3:07 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
407 AM CDT WED JUN 21 2006
.DISCUSSION...
MODIFYING LAPSE RATES/SOME COOLING OF THE H7-H5 MB LAYER IN CONCERT
WITH CONTINUING CONVERGENCE FIELDS ON NOSE OF 40 TO 50 KT
SOUTHWESTERLY FLOW IN THIS LAYER/LLJ HAS LED TO WIDESPREAD BUT VERY
ELEVATED CONVECTION OVER THE LOCAL CWA EARLY THIS MORNING. BULK OF
ACTIVITY HAS DEVELOPED ALONG AND NORTH OF MORE ROBUST WARM DOME/
CAP...WITH THE RESULTANT CONVECTION TENDING TO DRIFT NORTHEAST WITH
TIME. A FEW CELLS SEEMED FAVORABLE FOR HAIL PRODUCTION...BUT EXTENT
OF WARM AIR UP TO 14K FT HAS PROBABLY ERODED ANY LARGE STONES FROM
MAKING IT TO THE SFC.
SFC LOW OVER WEST CENTRAL IA WILL CONTINUE TO RIPPLE TO THE
NORTHEAST AND DRAG MAIN WARM FRONT WITH IT ALONG AND NORTH OF THE
CWA TODAY...ALLOWING MOST OF THE CWA TO BE BATHED IN 65-70 F SFC DPT
POOL. AS LLJ IN-FEED VEERS MORE TO THE WEST THIS MORNING...EXPECT
ONGOING ACTIVITY OVER THE AREA TO WANE SOME. BUT EITHER THE MCV
ROLLING EAST OUT OF NEB ALONG SOUTHERN EDGE OF WESTERLIES...OR
SOUTHERN SD MCS AND ASSOCIATED OUTFLOW PROPAGATING TO THE SOUTHEAST
SHOULD RE-ENERGIZE ANY LINGERING ACTIVITY OVER THE AREA...OR SPARK
NEW CONVECTION. 100+ KT WESTERLY UPPER JET MAX OVER MN TODAY WILL
ADD FAVORABLE UPPER SUPPORT ALONG ITS SOUTHERN EDGE. THTA-E
ADVECTION AND CONVERGENCE WILL INCREASE AGAIN BY THIS AFTERNOON AS
MAIN LLJ RE-FOCUSES ON AND JUST EAST OF THE LOCAL AREA...AND
ESPECIALLY ACRS NORTHEAST IL INTO INDIANA. FCST SOUNDINGS SHOW A
TREND FOR A BETTER SHOT OF CONVECTION TO BECOME ROOTED SHALLOWER AS
THE DAY PROGRESSES...ESPECIALLY EAST OF THE MS RVR. EXTENT OF SHEAR
COMBINED WITH POTENTIAL CAPES AND INSTABILITY SUGGEST A DAMAGING
WIND THREAT IF CONVECTION BECOMES MORE SFC BASED...WITH THE EASTERN
I80 CORRIDOR AND WEST CENTRAL IL SEEMINGLY MOST AT RISK OF THE
AREAS IN THE DVN CWA AND RESULTANT SVR MCS PUNCHING ITS WAY ACRS
NORTHERN IL INTO NORTHERN IN AND SOUTHERN MI LATER THIS AFTERNOON AND
EVENING. AS MAIN NE TO SW ORIENTED SFC BOUNDARY SAGS AND STALLS THRU
THE CWA TONIGHT...THE POTENTIAL FOR BACK-BUILDING OR NEW GENERATION
IN CONTINUING LLVL CONVERGENCE APPEARS FAVORABLE...ESPECIALLY ALONG
AND SOUTH OF THE I80 CORRIDOR. LLVL HIGH PRESSURE BUILDING SOUTH ACRS
THE UPPER MS RVR VALLEY WILL LOOK TO START TO SHUNT THE MAIN
SFC BOUNDARY MORE TO THE SOUTH ON THU...BUT THE SOUTHERN CWA STILL TO
BE UNDER THE GUN FOR MUCH OF THE DAY. EAST CENTRAL MO INTO CENTRAL
AND SOUTHERN IL MORE IN LINE FOR WIDESPREAD SVR CONVECTIVE SYSTEMS ON
THU WITH MAIN WESTERLY STORM TRACK GETTING SHUNTED SOUTH BY DIGGING
WAVE SOUTH OF HUDSON BAY...AND ACTIVE WAVE TRAIN OUT OF THE NORTHERN
GRT BSN CONTINUES TO SHUTTLE VORTS OVER THE MID AND UPPER MS RVR
VALLEYS.
AS FOR TEMPS FOR TODAY...AGAIN LIKE YESTERDAY A TOUGH SCENARIO TO
HAMMER OUT WITH THE LOCAL CWA BECOMING MORE INFLUENCED BY WARM
SECTOR...BUT CONVECTIVE DEBRIS AND PRECIP ITSELF REALLY HINDERING THE
WARM UP POTENTIAL. ANY SUSTAINED CLEAR OUT COULD MEAN 90 DEGREES OR
HIGHER WITH MORE UNIFORM AND MIXING SOUTHWEST FLOW...BUT WILL BANK
ON PLENTY OF CONVECTION AND CLOUD COVER TO TEMPER WARM UP MORE INTO
THE LOW TO MID 80S...WITH A FEW AREAS POSSIBLY HELD IN THE UPPER 70S.
NO CHANGE TO THE LONG RANGE PERIODS FOR NOW.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
12
Hazardous weather outlook, Jun 20, 10:43 AM CST, 16 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1143 AM CDT TUE JUN 20 2006
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211645-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1143 AM CDT TUE JUN 20 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
LATE THIS AFTERNOON AND THIS EVENING. THUNDERSTORMS ONGOING LATE
THIS MORNING AND EARLY THIS AFTERNOON WILL POSE NO THREAT FOR
SEVERE WEATHER AS THEY MOVE OUT OF THE AREA. LATER THIS AFTERNOON
AS CLOUDS CLEAR AND HEATING BUILDS INSTABILITY... THUNDERSTORMS
WILL DEVELOP IN WESTERN AND CENTRAL IOWA AND MOVE SOUTHEASTWARD.
THUNDERSTORMS THAT DEVELOP NEAR THE WARM FRONT OR OUTFLOW
BOUNDARIES FROM THE MORNING THUNDERSTORMS WILL HAVE AN INITIAL
THREAT OF PRODUCING TORNADOES BASED ON LOW-LEVEL SHEAR PROFILES. AS
STORMS MOVE INTO THE AREA IN THE EARLY EVENING HOURS... THE MAIN
THREATS WILL BE FROM LARGE HAIL UP TO THE SIZE OF QUARTERS AND
DAMAGING WINDS. THE GREATEST CHANCE FOR SEVERE THUNDERSTORMS TODAY
WILL BE NORTH OF INTERSTATE 80. STAY TUNED TO FORECAST UPDATES
THROUGHOUT THE DAY AS THE TIMING AND LOCATION OF THE THREAT FOR
THE STRONGEST THUNDERSTORMS BECOMES MORE CERTAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON WEDNESDAY. A
COLD FRONT WILL SAG INTO THE AREA FROM THE WEST AND STALL. AN
ACTIVE JET STREAM LOCATED JUST TO THE NORTH OF THE REGION WILL
BRING ANOTHER UPPER-LEVEL DISTURBANCE... AND INSTABILITY MAY
SUPPORT STRONG TO SEVERE THUNDERSTORMS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY...
MAINLY SOUTH OF HIGHWAY 34... AS A STATIONARY FRONT ACROSS NORTHERN
MISSOURI WILL TRIGGER THUNDERSTORMS AGAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING...
PARTICULARLY NORTH OF INTERSTATE 80.
MAYES
Thunderstorm Wind, Scott
- When
- June 21, 3:32 AM CST to 3:36 AM CST
- Where
- Scott County, Dixon
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.750, -90.783
A 3 foot diameter cottonwood limb was torn off its parent tree and dropped on a nearby house. Extensive damage was done to the house.
Lightning, Clinton
- When
- June 21, 3:35 AM CST to 3:40 AM CST
- Where
- Clinton County, Calamus
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.898, -90.532 (the zone’s center; the record gives no point)
Fascia off a building with bricks laying all over with a power feeder line on the ground
Thunderstorm Wind, Clinton
- When
- June 21, 3:47 AM CST to 3:52 AM CST
- Where
- Clinton County, Dewitt
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.817, -90.550
Large tree down with numerous limbs down and windows broken in one house. An RWIS at the junction of U.S. 30 & 61 recorded a wind gust of 47 knots (54 mph) at 0337 CST with successive gusts of 44 knots (51 mph) through nearly 0400 CST.
Thunderstorm Wind, Benton
- When
- June 21, 5:00 AM CST
- Where
- Benton County, Norway
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.900, -91.917
measured gust; trees down
Thunderstorm Wind, Benton
- When
- June 21, 5:19 AM CST to 5:22 AM CST
- Where
- Benton County, 3 mi ESE of Belle Plaine
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $6,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.883, -92.233
part of roof partially off a mobile home.
Thunderstorm Wind, Benton
- When
- June 21, 5:20 AM CST to 3:20 PM CST
- Where
- Benton County, Belle Plaine
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.900, -92.283
also reported by media; tree and branches down; tree down on a car
Thunderstorm Wind, Linn
- When
- June 21, 5:35 AM CST
- Where
- Linn County, 1 mi N of Toddville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $4,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.100, -91.717
10 inch diameter tree snapped and several 8-9 inch diameter pine trees topped.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, June 21 to 22, 20061 death · 1 injured · $6.4 million · F2 · 57 events
- Flash Flooding and Flooding in Ohio, June 21 to 23, 20061 death · $199 million · 24 events
- Tornado in Florida, June 21, 20063 injured · $500,000 · F2 · 1 event
- Lightning Strike in Colorado, June 21, 20061 death · 1 event
- Hail and Damaging Winds in Ohio, June 21, 2006$2.3 million · 1.75 in hail · 26 events
- Tornadoes and Hail in Oklahoma, June 21, 2006$792,000 · F1 · 11 events
- Hail and Damaging Winds in Michigan, June 21, 20061 injured · $533,000 · 1.75 in hail · 35 events
- Hail and Damaging Winds in Nebraska, June 21, 2006$865,000 · 3 in hail · 9 events
- Hail and Damaging Winds in Wisconsin, June 21, 2006$240,000 · 65 kt wind · 33 events
- Hail and Damaging Winds in Indiana, June 21, 2006$150,000 · 2 in hail · 27 events
- High Wind in Texas, June 21, 2006$320,000 · 63 kt wind · 2 events
- Flash Flooding in Michigan, June 21, 2006$200,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518788, 5518782, 5518783, 5518784, 5518786, 5518785, 5518787.